Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 10, NWS Brownsville, TX

May 29, 2011Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this red flag warning at May 29, 2011, 4:32 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It took effect at May 29, 2011, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2011, 4:32 AM CDT (09:32 UTC)
In effect from
May 29, 2011, 1:00 PM CDT
Expired
May 29, 2011, 7:00 PM CDT
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 168 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-521 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS84 KBRO 290932
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
432 AM CDT SUN MAY 29 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS WESTERN DEEP
SOUTH TEXAS...

.THE COMBINATION OF STRONG SOUTHEAST WINDS AND FALLING RELATIVE
HUMIDITY VALUES ACROSS THE WESTERN COUNTIES OF DEEP SOUTH TEXAS
WILL INCREASE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH LATER THIS
AFTERNOON THROUGHOUT THE EARLY EVENING HOURS.

TXZ248-249-252-291745-
/O.NEW.KBRO.FW.W.0010.110529T1800Z-110530T0000Z/
ZAPATA-JIM HOGG-STARR-
432 AM CDT SUN MAY 29 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 248...249 AND 252...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

THE COMBINATION OF SOUTHEAST 20 FOOT WINDS RANGING FROM 20 TO 25
MPH...RELATIVE HUMIDITY VALUES FALLING INTO THE 20 TO 30 PERCENT
RANGE AND EXTREMELY DRY FUELS WILL PRODUCE NEAR CRITICAL FIRE
DANGER THIS AFTERNOON AND EARLY THIS EVENING ACROSS ZAPATA...
STARR AND JIM HOGG COUNTIES.

THE STRONG SOUTHEASTERLY WINDS WILL DIMINISH AFTER SUNSET THIS
EVENING AND THE RELATIVE HUMIDITY VALUES WILL BEGIN TO INCREASE. 
THIS WILL REDUCE THE POTENTIAL FOR FIRE GROWTH LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
1 follow-up statement
428 
WWUS84 KBRO 291633
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1133 AM CDT SUN MAY 29 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS WESTERN DEEP
SOUTH TEXAS...

.THE COMBINATION OF STRONG SOUTHEAST WINDS AND FALLING RELATIVE
HUMIDITY VALUES ACROSS THE WESTERN COUNTIES OF DEEP SOUTH TEXAS
WILL INCREASE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH LATER THIS
AFTERNOON THROUGHOUT THE EARLY EVENING HOURS.

TXZ248-249-252-300000-
/O.CON.KBRO.FW.W.0010.110529T1800Z-110530T0000Z/
ZAPATA-JIM HOGG-STARR-
1133 AM CDT SUN MAY 29 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248...
249 AND 252...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THE COMBINATION OF SOUTHEAST 20 FOOT WINDS RANGING FROM 20 TO
25 MPH...RELATIVE HUMIDITY VALUES FALLING INTO THE 20 TO
30 PERCENT RANGE AND EXTREMELY DRY FUELS WILL PRODUCE NEAR
CRITICAL FIRE DANGER THIS AFTERNOON AND EARLY THIS EVENING ACROSS
ZAPATA... STARR AND JIM HOGG COUNTIES.

THE STRONG SOUTHEASTERLY WINDS WILL DIMINISH AFTER SUNSET THIS
EVENING AND THE RELATIVE HUMIDITY VALUES WILL BEGIN TO INCREASE.
THIS WILL REDUCE THE POTENTIAL FOR FIRE GROWTH LATER TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at May 29, 4:10 AM CDT, 22 minutes earlier.

Area forecast discussion, May 29, 4:10 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 AM CDT SUN MAY 29 2011

.SHORT TERM /TODAY THROUGH MONDAY/...A SERIES OF MID LEVEL CLOSED
LOWS WILL MOVE ACROSS THE PACIFIC NW AND THE NORTHERN PLAINS STATES
THROUGH MONDAY. THIS WILL IN TURN RESULT IN A SURFACE LOW PRESSURE
SYSTEM STRENGTHENING OVER THE CENTRAL AND NORTHERN PLAINS STATES
OVER THE NEXT SEVERAL DAYS. THIS WILL MAINTAIN A STRONG PGF OVER
MUCH OF SOUTHERN TEXAS RESULTING IN BREEZY TO WINDY CONDITIONS ON
INTO THE FIRST HALF OF THE UPCOMING WEEK. ACCORDINGLY WILL POST
ANOTHER WIND ADVISORY FOR THE EASTERN HALF OF THE BRO CWA FOR THIS
AFTERNOON. THE 12Z BRO SOUNDING SHOWS A PRETTY DRY AND STABLE
AIRMASS IN PLACE OVER THE REGION WITH A PWAT OF ONLY AROUND 1.20
INCHES. AS THE MID LEVEL RIDGING STEADILY BUILDS OVER THE AREA EAST
OF THE MID LEVEL LOWS MOVING OVER THE NORTHWESTERN QUARTER OF THE
LOWER 48 STATES EXPECT GENERALLY THE CLR SKIES AND SUMMERTIME
CONDITIONS TO CONTINUE. FOR TEMPS WILL GO CLOSE TO THE MAV NUMBERS
FOR MINS AND THE MET NUMBERS FOR MAXES AS THE NAM GUIDANCE CONTINUES
TO MAINTAIN A BETTER HANDLE ON THE EARLY SUMMERTIME TEMPS.  THE HEAT
INDICES WILL REMAIN PRETTY ELEVATED FOR THE HOLIDAY WEEKEND BUT THEY
SHOULD REMAIN BELOW ADVISORY LEVELS AT THIS TIME.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...MID AND UPPER LVL RIDGE
TO REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE REGION DURING THIS
FCST PERIOD. THIS WILL ENSURE THAT OUR STRETCH OF HOT...HUMID AND
DRY CONDITIONS PREVAILS LOCALLY DURING THE MAJORITY OF THE WEEK.
MEDIUM AND LONGER RANGE MODEL GUIDANCE IN FAIRLY DECENT AGREEMENT
ON THE EVOLUTION OF THE SFC AND UPPER LVL FEATURES. SFC HIGH
PRESSURE ACROSS THE GULF AND SE UNITED STATES WILL GRADUALLY DRIFT
WWD ACROSS THE NORTHERN GULF COAST. UPPER RIDGE CENTERED ACROSS THE
SE UNITED STATES WILL STRETCH WEST SOUTHWEST ACROSS THE SOUTHERN
PLAINS AND TEXAS DURING THE FIRST HALF OF THE WEEK. AN EAST TO
NORTHEAST FLOW FROM THE SFC ON UP WILL DEVELOP DURING THE COURSE OF
THE WEEK. THIS LIKELY WILL ONLY RESULT IN LIGHTER WINDS AND POSSIBLY
A COUPLE OF DEGREES COOLER...BUT NOTHING MORE AT THIS POINT. THIS
SLIGHT SHIFT IN THE PATTERN WOULD BE MORE FAVORABLE FOR INCREASING
TROPICAL MOISTURE AND POSSIBLY SOME MORE SHOWER ACTIVITY.
HOWEVER...WILL LEAVE THE FORECAST DRY AS THERE DOES NOT APPEAR TO
BE ANYTHING SUBSTANTIAL PRESENT IN THE FLOW THAT WOULD ENHANCE
PCPN CHANCES THROUGH THE END OF THE WORK WEEK.

&&

.MARINE...TODAY THROUGH MONDAY...AS THE PGF TIGHTENS STEADILY
THROUGHOUT THE HOLIDAY WEEKEND THE WINDS AND SEAS HAVE RESPONDED
ACCORDINGLY REMAINING IN SCA LEVELS ACROSS THE GULF WATERS IN THE
SHORT TERM. CURRENTLY BUOY020 IS VERIFYING THE GULF SCA WITH SE
WINDS AT 20G25KTS AND SWELLS NEAR 7 FT. THE MARINE CONDITIONS ACROSS
THE LAGUNA MADRE SHOULD DEGRADE LATER THIS MORNING AND THIS
AFTERNOON REACHING INTO SCA LEVELS PRETTY QUICKLY. EXPECT THE POOR
GULF AND BAY CONDITIONS TO PERSIST THROUGHOUT THE SHORT TERM PERIOD
AS THE STRONG PGF CONTINUES FROM THE CENTRAL PLAINS SURFACE LOW. SO
HAVE EXTENDED THE SCA FOR THE GULF ON THROUGH TONIGHT THROUGHOUT
MONDAY.

MONDAY NIGHT THROUGH THURSDAY...MARINE CONDITIONS ACROSS THE LWR
TX COASTAL WATERS WILL BEGIN ON THE UNSETTLED SIDE BEFORE
GRADUALLY IMPROVING BY MID WEEK. A FAIRLY TIGHT PRESSURE GRADIENT
WILL STILL EXIST ACROSS THE AREA MON NIGHT INTO TUESDAY BEFORE
BEGINNING TO RELAX AS HIGH PRESSURE NOSES IN FROM THE NORTHEAST
AND LOWER PRESSURE ACROSS THE SOUTHERN PLAINS MOVES NORTHWARD. SCA
CONDITIONS CAN BE EXPECTED TO CONTINUE INTO TUESDAY FOR THE MARINE
AREAS...ESPECIALLY ACROSS THE GULF WATERS DUE TO THE ELEVATED
SEAS. AS THE ONSHORE FLOW WEAKENS BY WEDNESDAY...WINDS AND SEAS
SUBSIDE BELOW HEADLINE CRITERIA. LIGHT TO MODERATE WINDS AND
SLIGHT SEAS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY.

&&

.FIRE WEATHER...THE DRY AND WINDY CONDITIONS ACROSS THE FAR WESTERN
THREE COUNTIES REMAIN A CONCERN FOR THIS AFTERNOON. THE COMBINATION
OF THE RH VALUES DROPPING INTO THE 25 TO 30 PERCENT RANGE AND 20 FT
WINDS VALUES REACHING INTO THE 20 TO 25 KT RANGE WILL PUSH CONDITIONS
UP CLOSE TO RED FLAG WARNING CRIT. ALTHOUGH THIS REMAINS A
BORDERLINE EVENT FOR THE REGION WILL GO AHEAD AND POST AN RFW FOR
THE AFTERNOON HOURS TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  90  80  90  79 /   0   0   0   0
BROWNSVILLE          93  79  93  79 /   0   0   0   0
HARLINGEN            96  78  94  79 /   0   0   0   0
MCALLEN              99  78  99  78 /   0   0   0   0
RIO GRANDE CITY     101  77 100  79 /   0   0   0   0
SOUTH PADRE ISLAND   88  80  88  79 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR TXZ248-249-252.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR TXZ250-251-253>257.

GM...SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM THIS MORNING TO 8 PM
     CDT THIS EVENING FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT MONDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...SPEECE-60
LONG TERM...VIPOND-57
MARINE...60/57
FIRE WEATHER...60
GRAPHICAST...VEGA
Hazardous weather outlook, May 28, 8:15 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
815 PM CDT SAT MAY 28 2011

GMZ130-132-135-150-155-170-175-TXZ248>257-291100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
815 PM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE LOCAL BEACHES OF DEEP
SOUTH TEXAS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX READINGS OF 100 TO 110 DEGREES ARE LIKELY EACH AFTERNOON
FROM SUNDAY THROUGH THURSDAY. THE HIGHEST READINGS ARE EXPECTED
SUNDAY THROUGH MONDAY.

A WIND ADVISORY MAY BE NECESSARY FOR MUCH OF THE RIO GRANDE VALLEY
SUNDAY.

THERE WILL BE AN ELEVATED RISK FOR RIP CURRENTS SUNDAY AND POSSIBLY
MONDAY.

SMALL CRAFT ADVISORIES WILL BE NECESSARY FOR ALL OF THE LOWER
TEXAS COASTAL WATERS SUNDAY AND FOR THE OFFSHORE COASTAL WATERS
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:54 AM CDTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy15 hr
May 29, 4:12 PM CDTSmall Craft Advisory for WindsBRO28 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.